Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 60, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 13, 2019, 5:47 PM CDT for Beadle County, South Dakota. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2019, 5:47 PM CDT (22:47 UTC)
- Expired
- Jul 13, 2019, 6:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 99 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 6:10 PM CDT | HAIL 1 | 5 Wsw Hitchcock, SD | LITTLE HAIL, BUT WAS NICKEL TO QUARTER SIZE. |
| Jul 13, 6:13 PM CDT | TSTM WND DMG | 6 N Wolsey, SD | SEVERAL 6 TO 12 INCH DIAMETER LIMBS REMOVED FROM MATURE TREES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 330 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1503 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
399
WUUS53 KFSD 132247
SVRFSD
SDC005-132330-
/O.NEW.KFSD.SV.W.0060.190713T2247Z-190713T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
547 PM CDT Sat Jul 13 2019
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Beadle County in east central South Dakota...
* Until 630 PM CDT.
* At 545 PM CDT, a severe thunderstorm was located 7 miles west of
Spottswood, or 17 miles east of Miller, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Wolsey around 625 PM CDT.
Other locations impacted by this severe thunderstorm include
Broadland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4463 9800 4438 9839 4455 9871 4463 9870
TIME...MOT...LOC 2245Z 304DEG 20KT 4461 9866
HAIL...1.00IN
WIND...60MPH
$$
Chapman1 follow-up statement
850
WWUS53 KFSD 132308
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
608 PM CDT Sat Jul 13 2019
SDC005-132330-
/O.CON.KFSD.SV.W.0060.000000T0000Z-190713T2330Z/
Beadle SD-
608 PM CDT Sat Jul 13 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN BEADLE COUNTY...
At 603 PM CDT, a severe thunderstorm was located 7 miles south of
Spottswood, or 20 miles northwest of Huron, moving southeast at 25
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
This severe storm will be near...
Wolsey around 625 PM CDT.
Other locations impacted by this severe thunderstorm include
Broadland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4463 9800 4438 9839 4455 9871 4463 9870
TIME...MOT...LOC 2303Z 304DEG 20KT 4455 9854
HAIL...1.00IN
WIND...70MPH
$$
ChapmanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:35 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 13, 2:35 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 235 PM CDT Sat Jul 13 2019 .SHORT TERM...(This Evening through Sunday) Issued at 233 PM CDT Sat Jul 13 2019 Towering cumulus working into western Beadle County as of 19Z ahead of weak shortwave moving from central South Dakota into southwestern Minnesota. As the short wave moves east, could see isolated to scattered storms develop. With slightly stronger shear in the 700- 500 mb layer, 0-6 km bulk shear values are 30-35 knots. This combined with 3500-4000 J/kg of weakly capped surface based CAPE will create the potential for large hail and damaging winds through the early evening hours. Once the weak short wave moves through the area, expect overnight period to be fairly quiet. Southerly flow at 925 hpa increases slightly through the overnight with heat and humidity building north into the area. With heating during the day on Sunday, should see temperatures warm into the 90s. Concern with cloud cover impacting heating a bit, especially in the north as another shortwave moves east along the North/South Dakota border. There is the potential for additional storms with this disturbance, but should mainly be focused north of the forecast area. With adequate heating and dew points in the 70s, am concerned about the potential for areas along and west of the James to reach heat advisory criteria. Considered a heat headline, but through collaboration, opted to hold off for now. .LONG TERM...(Sunday Night through Saturday) Issued at 233 PM CDT Sat Jul 13 2019 Upper ridge expands a bit on Monday, and could see more heat advisory conditions, especially along and west of I-29. A boundary associated with a wave moving across southern Canada will approach Monday night and linger through much of the week. Depending on he location of the boundary, there are sporadic chances of thunderstorms throughout the remainder of the week, with hot and humid conditions continuing. High temperatures look to be near 90, with lows near 70. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1228 PM CDT Sat Jul 13 2019 VFR conditions are expected through the TAF period. A few showers and thunderstorms are possible along Highway 14 in east central South Dakota and southwest Minnesota. This activity could impact KHON later this afternoon. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BT LONG TERM...BT AVIATION...05
Hazardous weather outlook, Jul 13, 12:35 PM CDT, 5 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1235 PM CDT Sat Jul 13 2019 IAZ001>003-013-014-MNZ071-072-080-081-089-090-097-098-SDZ038>040- 052>062-141745- Lyon-Osceola-Dickinson-O'Brien-Clay-Lincoln-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha- 1235 PM CDT Sat Jul 13 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Isolated strong to potentially severe storms may develop in areas along and north of Interstate 90 this afternoon and early evening. The main risks will be hail up to the size of golfballs and 60 mph winds. Heat index values Saturday afternoon will average between 90 and 98 degrees. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heat index readings will climb between 95-105 degrees beginning Sunday and continuing through Thursday. Occasional thunderstorm chances will remain in the forecast, especially late Monday, Tuesday, and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 3 PM. IAZ012-020>022-031-032-NEZ013-014-SDZ050-063>071-141745- Sioux-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota- Gregory-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme- Yankton-Clay-Union- 1235 PM CDT Sat Jul 13 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Isolated storms are possible this evening. A strong storm or two could produce large hail or strong gusty winds. Heat index values Saturday afternoon will average between 90 and 98 degrees. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heat index readings will climb between 95-105 degrees beginning Sunday and continuing through Thursday. Occasional thunderstorm chances will remain in the forecast, especially late Monday, Tuesday, and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:00 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 30 min |
| Jul 13, 7:21 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 39 min |
| Jul 13, 7:56 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Sanborn | 34 min |
| Jul 13, 8:21 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Davison, Jerauld, Miner, Sanborn | 39 min |
| Jul 13, 4:59 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 31 min |
| Jul 13, 6:22 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 38 min |
| Jul 13, 6:56 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Miner, Sanborn | 49 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.